EconPapers    
Economics at your fingertips  
 

Dynamic Regime Marginal Structural Mean Models for Estimation of Optimal Dynamic Treatment Regimes, Part I: Main Content

Orellana Liliana, Andrea Gloria Rotnitzky and Robins James M.
Additional contact information
Orellana Liliana: Instituto de Cálculo, Universidad de Buenos Aires
Robins James M.: Harvard School of Public Health

The International Journal of Biostatistics, 2010, vol. 6, issue 2, pages 1-49

Abstract: Dynamic treatment regimes are set rules for sequential decision making based on patient covariate history. Observational studies are well suited for the investigation of the effects of dynamic treatment regimes because of the variability in treatment decisions found in them. This variability exists because different physicians make different decisions in the face of similar patient histories. In this article we describe an approach to estimate the optimal dynamic treatment regime among a set of enforceable regimes. This set is comprised by regimes defined by simple rules based on a subset of past information. The regimes in the set are indexed by a Euclidean vector. The optimal regime is the one that maximizes the expected counterfactual utility over all regimes in the set. We discuss assumptions under which it is possible to identify the optimal regime from observational longitudinal data. Murphy et al. (2001) developed efficient augmented inverse probability weighted estimators of the expected utility of one fixed regime. Our methods are based on an extension of the marginal structural mean model of Robins (1998, 1999) which incorporate the estimation ideas of Murphy et al. (2001). Our models, which we call dynamic regime marginal structural mean models, are specially suitable for estimating the optimal treatment regime in a moderately small class of enforceable regimes of interest. We consider both parametric and semiparametric dynamic regime marginal structural models. We discuss locally efficient, double-robust estimation of the model parameters and of the index of the optimal treatment regime in the set. In a companion paper in this issue of the journal we provide proofs of the main results.

Date: 2010
References: Add references at CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.degruyter.com/view/j/ijb.2010.6.2/ijb.2 ... .1200.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:bpj:ijbist:v:6:y:2010:i:2:n:8

Ordering information: This journal article can be ordered from
http://www.degruyter.com/view/j/ijb

Access Statistics for this article

The International Journal of Biostatistics is currently edited by Alan E. Hubbard and Mark J. van der Laan

More articles in The International Journal of Biostatistics from De Gruyter
Series data maintained by Peter Golla ().

 
Page updated 2014-06-18
Handle: RePEc:bpj:ijbist:v:6:y:2010:i:2:n:8